Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Omaha, NE

June 18, 2020Lancaster County, Otoe County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jun 18, 2020, 5:18 PM CDT for Lancaster County, Otoe County, Nebraska. It was in force for 4 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2020, 5:18 PM CDT (22:18 UTC)
Expired
Jun 18, 2020, 9:15 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:38 PM CDTHEAVY RAIN 3.5Bennet, NE1.7 INCHES OF IT IN THE PAST FORTY MINUTES.
Jun 18, 6:00 PM CDTFLOODPanama, NECREEKS OUT OF BANKS.
Jun 18, 6:01 PM CDTHEAVY RAIN 4.67Bennet, NE
Jun 18, 6:02 PM CDTFLOODPalmyra, NEREPORT FROM MPING: CREEK/RIVER OVERFLOWING; CROPLAND/YARD/BASEMENT FLOODING.
Jun 18, 6:30 PM CDTFLASH FLOOD3 Nnw Firth, NEWATER OVER ROAD.
Jun 18, 6:30 PM CDTFLASH FLOOD3 N Panama, NEWATER OVER ROADWAY.
Jun 18, 6:30 PM CDTFLASH FLOODHickman, NEMINOR STREET FLOODING IN TOWN. 4.5 INCHES OF RAIN.
Jun 18, 6:45 PM CDTFLASH FLOOD1 Wnw Hickman, NEWATER CRESTING AT ROADWAY.
Jun 18, 8:50 PM CDTHEAVY RAIN 6.153 E Hickman, NE
Jun 18, 8:52 PM CDTHEAVY RAIN 73 Sw Bennet, NEAN AVERAGE OF 3 DIFFERENT RAIN GAUGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WGUS53 KOAX 182218
FFWOAX
NEC109-131-190215-
/O.NEW.KOAX.FF.W.0003.200618T2218Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
518 PM CDT Thu Jun 18 2020

The National Weather Service in Omaha has issued a

* Flash Flood Warning for...
  Southern Lancaster County in southeastern Nebraska...
  Northwestern Otoe County in southeastern Nebraska...

* Until 915 PM CDT.

* At 518 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
  Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon
  Train State Recreation Area, Olive Creek State Recreation Area and
  Bluestem State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
      4064 9629 4053 9657 4053 9691

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

DEWALD
4 follow-up statements
072 
WGUS73 KOAX 182241
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
541 PM CDT Thu Jun 18 2020

NEC109-131-190215-
/O.CON.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
541 PM CDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN LANCASTER AND NORTHWESTERN OTOE COUNTIES...

At 540 PM CDT, the public reported thunderstorms producing heavy 
rain in Bennet. 3.5 inches of rain has already been measured. Flash 
flooding is ongoing or expected to begin shortly across the warned 
area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon Train
State Recreation Area, Olive Creek State Recreation Area and Bluestem
State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
      4064 9629 4053 9657 4053 9691

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

DEWALD
482 
WGUS73 KOAX 182316
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
616 PM CDT Thu Jun 18 2020

NEC109-131-190215-
/O.CON.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
616 PM CDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN LANCASTER AND NORTHWESTERN OTOE COUNTIES...

At 614 PM CDT, the public reported thunderstorms producing heavy 
rain in Panama. 4 to 5 inches of rain has already fallen. Flash 
flooding is already occurring near Panama with most small creeks out 
of their banks in the area.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Public.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon Train
State Recreation Area, Olive Creek State Recreation Area and Bluestem
State Recreation Area.

Additional rainfall amounts of another inch will be possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
      4064 9629 4053 9657 4053 9691

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DEWALD
433 
WGUS73 KOAX 182336
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
636 PM CDT Thu Jun 18 2020

NEC109-131-190215-
/O.CON.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
636 PM CDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHERN LANCASTER AND NORTHWESTERN OTOE COUNTIES...

At 634 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar has estimated that up to 6 inches 
of rain could have already occurred between Hickman and Panama. 
Flash flooding is already occurring at 68th and Princeton, Martell 
Road and Highway 43, and Hickman Road and 54th Street. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Southeastern Lincoln, Hickman, Bennet, Firth, Palmyra, Panama,
Hallam, Roca, Sprague, Stagecoach State Recreation Area, Wagon Train
State Recreation Area, Olive Creek State Recreation Area and Bluestem
State Recreation Area.

Additional rainfall amounts of another inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
      4064 9629 4053 9657 4053 9691

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DEWALD
623 
WGUS73 KOAX 190216
FFSOAX

Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
916 PM CDT Thu Jun 18 2020

NEC109-131-190224-
/O.EXP.KOAX.FF.W.0003.000000T0000Z-200619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster NE-Otoe NE-
916 PM CDT Thu Jun 18 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN LANCASTER AND NORTHWESTERN
OTOE COUNTIES WILL EXPIRE AT 915 PM CDT...

The heavy rain has ended and any flood waters were likely receding. 
Flash flooding is no longer expected to pose a threat at this time. 
However, additional thunderstorms will be possible overnight, and 
given the heavy rains of 5 to 7 inches, additional flash flooding 
could redevelop. Please continue to heed any remaining road closures.

Water was reported over the road at several intersections, and Salt 
Creek near Roca is expected to go out of its banks tonight.

LAT...LON 4068 9691 4082 9647 4079 9646 4078 9642
      4064 9629 4053 9657 4053 9691

$$

DEWALD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:33 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 2:33 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
233 PM CDT Thu Jun 18 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 209 PM CDT Thu Jun 18 2020

Thursday - Thursday night:

Surface observations currently show an approaching cold front
draped from northeast Nebraska to the southwest through Columbus
Nebraska. This front will be the focus of developing thunderstorms
this afternoon. A few of these storms could be strong to severe.
Ample CAPE values of 2000+ j/Kg is currently situated across
eastern Nebraska and western Iowa. Shear, however will be a
limiting factor this afternoon. 0-6 km bulk shear values will only
be around 20 knots ahead of this front. This should limit much
potential of any longer duration sustainable storm. Expect storms
this afternoon to pulse up quickly, then quickly pulse down
leading to a brief damaging wind threat. Hail potential will be
quite limited today with very high freezing levels ~14,000 AGL.
Heavy rain will be another hazard with storms this afternoon. This
mornings sounding showed precipitable water values of 1.30".
Model soundings show this increasing through the afternoon as
moistures advects into the advects into the area. 1-2" will be
possible by the time storms come to an end Thursday night.

Friday - Friday night:

Most storms are expected to come to an end
by Friday morning, however, showers and thunderstorms may linger
near the Kansas and Missouri borders. This will be enhanced by an
approaching shortwave moving through Friday evening. Severe
weather is not expected, however, heavy rain may be possible again
across southeast Nebraska with 0.5-1.00" possible. As far as
temperatures go, expect much cooler conditions with most places
remaining around 80 or below.

Saturday and beyond:

The pattern will remain wet through Monday with
on and off chances of showers and thunderstorms as a series of
waves slide through the area. By the end of the weekend, some
locations could see up to 4" of rain including any rain that falls
tonight. For now, any flooding looks minimal as rain will fall
over a longer period, but we will keep an eye on this in the
coming days. Temperatures will remain at to below normal for the
next few days, topping out in the mid to lower 80s. Dryer
conditions should return by Tuesday, however long range models
continue to indicate some additional chances into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 18 2020

Some isolated showers and thunderstorms are expected to persist
for the next few hours at OMA and LNK. Otherwise, expect
increasing chances for some showers and thunderstorms to develop
this afternoon by 21z and move east impacting OMA and LNK through
the evening hours. OFK will likely see a few showers and
thunderstorms but these will quickly move east of the area this
evening. These storms will linger through the morning hours at OMA
and LNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...HB
AVIATION...HB
Hazardous weather outlook, Jun 18, 3:57 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
357 PM CDT Thu Jun 18 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
357 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

There is a marginal risk for severe weather today. A cold front
will slowly move through the area leading to rain, and possibly
some isolated strong storms. Heavy rain and strong winds are the
most likely threats. The time frame for severe weather will be
from now through 10pm.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

There are several chances for rain through the weekend which
could lead to elevated stream levels and a risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 18, 4:29 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             1 SSE HICKMAN           40.60N 96.62W
06/18/2020  E0.75 INCH       LANCASTER          NE   PUBLIC

            ACCOMPANIED BY ESTIMATED 50 MPH WIND.

&&
Local storm report, Jun 18, 4:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             HICKMAN                 40.62N 96.63W
06/18/2020  E0.88 INCH       LANCASTER          NE   PUBLIC

            ACCOMPANIED BY 45 MPH MEASURED WIND GUST.

&&
Local storm report, Jun 18, 4:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     HICKMAN                 40.62N 96.63W
06/18/2020                   LANCASTER          NE   TRAINED SPOTTER

            DAMAGE TO FIREWORKS TENT IN HICKMAN AS WELL
            AS BROKEN TREE LIMBS.

&&
Local storm report, Jun 18, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             BENNET                  40.68N 96.51W
06/18/2020  M1.00 INCH       LANCASTER          NE   PUBLIC

&&
Local storm report, Jun 18, 5:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BENNET                  40.68N 96.51W
06/18/2020  E0.75 INCH       LANCASTER          NE   PUBLIC

&&
Local storm report, Jun 18, 5:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             3 WSW BENNET            40.66N 96.56W
06/18/2020  M1.25 INCH       LANCASTER          NE   PUBLIC

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:25 AM CDTSpecial Weather StatementOAXWayne35 min
Jun 18, 1:22 PM CDTSpecial Weather StatementOAXLancaster23 min
Jun 18, 1:52 PM CDTSpecial Weather StatementOAXCass23 min
Jun 18, 1:56 PM CDTSevere Thunderstorm WarningOAXCass20 min
Jun 18, 2:53 PM CDTSpecial Weather StatementOAXDouglas22 min
Jun 18, 3:01 PM CDTSevere Thunderstorm WarningOAXWashington29 min
Jun 18, 3:11 PM CDTSpecial Weather StatementOAXLancaster34 min
Jun 18, 3:20 PM CDTSevere Thunderstorm WarningOAXLancaster40 min
Jun 18, 3:53 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe52 min
Jun 18, 4:18 PM CDTSpecial Weather StatementOAXSaline27 min
Jun 18, 4:23 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe37 min
Jun 18, 4:33 PM CDTAreal Flood AdvisoryOAXLancaster49 min
Jun 18, 4:58 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe47 min
Jun 18, 5:10 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline50 min
Jun 18, 5:32 PM CDTSpecial Weather StatementOAXSaline28 min
Jun 18, 5:53 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster52 min
Jun 18, 6:03 PM CDTSevere Thunderstorm WarningOAXJefferson42 min
Jun 18, 6:21 PM CDTFlash Flood WarningOAXGage, Jefferson, Saline3 hr
Jun 18, 6:30 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson45 min
Jun 18, 6:44 PM CDTSevere Thunderstorm WarningOAXGage31 min

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.